question-icon

Hello ! My name is Thiago and I started a

default
Posted on Wed, 6 Feb 2019
Question: Hello !
My name is Thiago and I started a psychiatrist program with my doctor taking Frontal (Alprazolam) , SSRI serotonin reuptake , Patz Sl (Zolpidem) , since 2013.
4 years ago my stomach started burn and my psychiatrist prescrived ppi (Pantoprazole) 40 mg a day.
And after she changed to Nexium 40 mg.
1 year and a half ago my pains started to get worst.
I went to a gastroenterologist , made 2 endoscopy. And the result in all was the same : Gastritis - H. pylori-negative.
I made a lot of blood exams and was all normal.
I switched to Dexilant 60 mg during the last 1 and a half year.
But appears the medication stop working.
I still have a lot of pain ,every day.
Because I am taking Dexilant 60 in the morning. And during the day 1 or 2 gaviscon to make the pain get better.
So.
Nowadays I am using every day.
1 pill Dexilant 60 mg /
1 pill Luvox (Fluvoxamine) 100 mg /
1 pill Frontal (Alprazolam) 1.00 mg /
1 pill Patz SL (Zolpidem) 5 mg /
My questions are :
My doctor says that my stomach problems are not related with my prescribed drugs from her.
I already read those medications can cause , gastritis,heartburn, reflux.
I have a healthy feeding.
I don’t drink alcoholic drinks.
I don’t smoke.
So ,what can I do to overcame my gastritis ?
I really appreciate an attention in my case.
Thank you !

I read these articles about these drugs :
Selective serotonin reuptake inhibitors, or SSRIs, have also been associated with an increased risk of stomach ulcers.
Researchers believe SSRIs may increase the risk of ulcers because they deplete serotonin from platelets in the blood, in turn lowering the blood’s ability to clot.
——————————-
The benzodiazepine is usually never considered as the cause by the prescriber or by any other specialist they see. Some patients consult numerous specialists in this time, chasing their tails in search of answers to their mysterious ills, and still do not receive a proper diagnosis. After numerous tests and sometimes the passing of many years, a few lucky patients discover, usually on their own, that the long-term benzodiazepine prescription was responsible for their problems all along.
Gastrointestinal: Acid Reflux, Gastritis, Irritable Bowel Syndrome
—————————————-
The widely prescribed sleep-inducing hypnotic zolpidem (Ambien®) suppressed nocturnal arousals and awakenings in response to acid reflux events and increased the duration of each esophageal acid reflux event in healthy individuals and patients with GERD.






doctor
Answered by Dr. Ramesh Kumar (1 hour later)
Brief Answer:
Any medication which irritates gut can cause inflammation called gastritis.

Detailed Answer:
Hello dear and thanks for choosing 'Ask a Doctor' service for your query,

I have gone through your question in detail and here are my suggestions-

1) Gastritis means an inflammatory response of the cells of your gut and it could be caused by any medication. You are on high doses of SSRI, Benzo etc. for many years, so this can be a possible cause of gastritis. Clinically any external thing which irritates your gut cells may cause inflammation termed as gastritis. This external thing could be medicine or food.

Secondly, the response to proton pump inhibitors is an indication that gastritis is caused by these medications only.

Thirdly, you seemed to be on suboptimal doses, e.g doses of Nexium is 12 hourly. It stops to work after 12 hours. 40mg is a dose given to mild cases of gastritis.

I would suggest you take 40mg Nexium twice daily initially for 1 month (instead of Dexilant) once you are relieved we would taper the doses as per the response of the body.

Secondly, as there is heartburn too a prokinetic drug must be added. It would prevent any possible reflux of acid. Domperidone 30 mg tablet slow release would be a good one.

Lastly, take Nexium as first medicine in the morning and remain empty stomach for half an hour for its best effect.

Hope I was helpful,
Feel free to follow up,
Regards.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Ramesh Kumar (26 hours later)

Thank you !
My Gastroenterologist and Psychiatric are having different oppinions about this subject.
I have a few more questions :
After a take Dexilant (60 mg) 8:00 am my stomach start burning around 10:00 am / 10:30 am, before of my lunch time.
I usually eat ,get a little better but I still need to take Gaviscon.
Why I have pain after take Dexilant in so short time ?
I tryed switch Dexilant 60 %3E Nexium 40. But I returned with Dexilant because Nexium was bad too.
I am having problems to stop these medications :
Which one is worst for my stomach ?
Because I would like to stop one per time to see how my anxiety react.
Between
SSRI , Benzodiazepines , Zolpidem.
Actually I am trying to reduce/stop alprazolam.
I will talk with my doctor about your suggestion Nexium 40 / twice a day.

default
Follow up: Dr. Ramesh Kumar (7 minutes later)
Continuing the previous question

Between
SSRI , Benzodiazepines , Zolpidem.
Actually I am trying to reduce/stop alprazolam.
I will talk with my doctor about your suggestion Nexium 40 / twice a day.

doctor
Answered by Dr. Ramesh Kumar (4 hours later)
Brief Answer:
follow up.

Detailed Answer:
Hello again,
1)start burning around 10:00 am / 10:30 am, before of my lunch time.
I usually eat ,get a little better-Usually a characterstic sign of gastric ulcer but as your endoscopies are normal the only possible explaination is that before your lunch time your brain sends signal to your stomach to secrete acid(normal)this acid secreted by oxyntic cells of stomach irritates the cells and mucosa of gut(already inflamed due to gastritis which cause pain).As soon as you eat food the acid get mixed with food and forms bolus hence irritation to mucosa is less hence pain settles down.This could be a possible explaination.

2)Why I have pain after take Dexilant in so short time ?
No answer as it should help you to settle down pain.Only possible explaination is that you might be allergic to this drug or your gut is sensitive to this drug hence pain is there for short period(very very rare).

3)Give rabeprazole in combination with levosulpiride a try.It works very well in cases of gastritis.

4)Worst for your stomach is SSRI. As documented gastric upset is seen with patients on SSRI'S.

5)Do not stop any medication at once otherwise it would cause rebound symptoms.If you want to give a try then reduce their doses weekly.If i would be at your place i would have started with SSRI rather then alprazoram(they i don't think would cause gastritis).

6)I will talk with my doctor about your suggestion Nexium 40 / twice a day.-No talk to him for rabeprazole in combination with levosulpiride once a day.

Hope i was helpful,
Its a bit complex case so you have to try things and have to maintain calm.
Don't get panic striken, It would take some time to rule out the culprit but we would rule it out.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2465 Questions

premium_optimized

The User accepted the expert's answer

Share on
Hello ! My name is Thiago and I started a

Brief Answer: Any medication which irritates gut can cause inflammation called gastritis. Detailed Answer: Hello dear and thanks for choosing 'Ask a Doctor' service for your query, I have gone through your question in detail and here are my suggestions- 1) Gastritis means an inflammatory response of the cells of your gut and it could be caused by any medication. You are on high doses of SSRI, Benzo etc. for many years, so this can be a possible cause of gastritis. Clinically any external thing which irritates your gut cells may cause inflammation termed as gastritis. This external thing could be medicine or food. Secondly, the response to proton pump inhibitors is an indication that gastritis is caused by these medications only. Thirdly, you seemed to be on suboptimal doses, e.g doses of Nexium is 12 hourly. It stops to work after 12 hours. 40mg is a dose given to mild cases of gastritis. I would suggest you take 40mg Nexium twice daily initially for 1 month (instead of Dexilant) once you are relieved we would taper the doses as per the response of the body. Secondly, as there is heartburn too a prokinetic drug must be added. It would prevent any possible reflux of acid. Domperidone 30 mg tablet slow release would be a good one. Lastly, take Nexium as first medicine in the morning and remain empty stomach for half an hour for its best effect. Hope I was helpful, Feel free to follow up, Regards.